Georgia, 2004Wildfire and Strong Wind in Georgia, March 9, 2004
March 9, 2004 · NWS FFC · 2 events in 2 counties and zones
1 wildfire, 1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 9, 3:00 AM EST, 30 minutes earlier.
Area forecast discussion, Mar 9, 3:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST TUE MAR 9 2004
.SHORT TERM...WINDY DAY DEVELOPING AS SURFACE LOW ASSOCIATED WITH A
FAST MOVING CLIPPER TYPE SYSTEM MOVES ACROSS EASTERN GEORGIA AND
DEEPENS. WILL ISSUE A WIND ADVISORY FOR NORTH GEORGIA THIS
AFTERNOON AND TONIGHT. ONLY MARGINAL MOISTURE FOR THIS SYSTEM TO
WORK WITH...BUT WITH STEEP MID-LEVEL LAPSE RATES AND DECENT FORCING
FROM THE SURFACE AND UPPER-LEVEL LOWS...EXPECT SCATTERED SHOWERS TO
DEVELOP. WITH FAIRLY COLD AIR ALOFT...WILL PROBABLY SEE SOME SNOW
MIXING WITH THE RAIN ACROSS THE FAR NORTH. BUT WITH SURFACE AIR
TEMPERATURES AND A PRETTY WARM GROUND...SHOULD BE LITTLE OR NO
ACCUMULATIONS...EVEN ON GRASSY SURFACES. SYSTEM EXITS TONIGHT WITH
NORTHEAST FLOW ALOFT AND SURFACE HIGH PRESSURE DOMINATING UNTIL
THURSDAY. NEXT FAST MOVING COLD FRONT SWEEPS ACROSS DURING THE DAY
THURSDAY. UPPER SUPPORT AND MOISTURE ALMOST NON-EXISTENT WITH THIS
FRONTAL PASSAGE SO I WILL KEEP THE FORECAST DRY FOR NOW.
TEMPERATURES SEASONAL THROUGH THE SHORT RANGE.
.LONG TERM...FRIDAY THROUGH SATURDAY LOOK DRY WITH MODERATING
TEMPERATURES AS UPPER FLOW TRANSITIONS FROM NORTHWEST TO SOUTHWEST
AND SURFACE HIGH PRESSURE REMAINS ACROSS THE REGION. LATE SATURDAY
INTO SUNDAY...DEEPENING UPPER-LEVEL TROUGH DIGS INTO THE
MISSISSIPPI VALLEY WITH A STRONG SHORTWAVE DROPPING INTO THE BASE
AND LIFTING ACROSS THE SOUTHEAST BY LATE SUNDAY. SHARP COLD FRONT
ASSOCIATED WITH THIS SYSTEM MOVES INTO THE AREA DURING THE DAY
SUNDAY WITH AN AREA OF LOW PRESSURE PROGGED TO DEVELOP ALONG THE
FRONT. AMPLE...DEEP MOISTURE AND MARGINAL INSTABILITY AVAILABLE SO
I HAVE INTRODUCED MENTION OF THUNDER FOR SUNDAY AFTERNOON AND
EVENING. THIS SYSTEM MOVES OUT BY EARLY MONDAY WITH PRECIPITATION
ENDING AND CLEARING SKIES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 51 35 55 36 / 30 10 00 00
ATHENS 50 33 56 33 / 40 20 00 00
GAINESVILLE 48 33 54 34 / 40 10 00 00
ROME 50 34 55 33 / 30 10 00 00
COLUMBUS 58 37 59 37 / 30 10 00 00
MACON 56 35 59 34 / 30 10 00 00
&&
.ATL WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ACROSS NORTH
GEORGIA THIS AFTERNOON AND TONIGHT.
&&
20
Hazardous weather outlook, Mar 8, 11:20 AM EST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EST MON MAR 8 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EST MON MAR 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT...
.SYNOPSIS...
SURFACE HIGH PRESSURE WILL DOMINATE THE NATIONS SOUTHEAST TODAY
WITH NORTHWEST FLOW ALOFT. DRY CONDITIONS WILL CONTINUE THROUGH
TONIGHT...WITH WIND GUSTS UP TO 35 MPH IN THE AFTERNOON.
.DISCUSSION...
A STRONG PRESSURE GRADIENT OVER THE STATE WILL KEEP SURFACE WINDS IN
THE 10 TO 20 MPH RANGE...WITH HIGHER GUSTS THIS AFTERNOON. THE DRY
AIR ASSOCIATED WITH THE HIGH PRESSURE SYSTEM WILL LOWER RELATIVE
HUMIDITIES TO 20 TO 25 PERCENT THIS AFTERNOON. THESE FACTORS WILL
COMBINE TO CREATE HIGH FIRE DANGER...WHICH HAS PROMOTED THE ISSUANCE
OF A RED FLAG WARNING FOR FIRE DANGER IN NORTH AND CENTRAL GEORGIA.
IN ADDITION...A LAKE WIND ADVISORY WAS ISSUED FOR NORTH AND CENTRAL
GEORGIA FOR TODAY.
WINDS WILL DIMINISH THIS EVENING AFTER SUNSET AND RELATIVE
HUMIDITIES INCREASE...WHICH WILL DECREASE THE FIRE DANGER.
AS ANOTHER UPPER-LEVEL SYSTEM MOVES INTO THE STATE
TUESDAY...MOISTURE AND CLOUDS WILL BE ON THE INCREASE. IN
ADDITION...WINDS WILL INCREASE AGAIN TO 10 TO 20 MPH WITH HIGHER
GUSTS IN THE AFTERNOON.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH RAIN SHOWERS
ON TUESDAY AFTERNOON MAY PRODUCE LOCALIZED WIND GUSTS UP TO 45 MPH.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Wildfire, Douglas
- When
- March 9, 3:30 AM EST to 5:30 AM EST
- Where
- Douglas forecast zone
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 33.702, -84.768 (the zone’s center; the record gives no point)
The Associated Press, through an article in the Gwinnett Daily Post, reported that a wildfire, initially started as a small grass fire, quickly spread out of control during sustained west to northwest winds of 25 to 30 mph with gusts to 40 mph combined with inordinately dry conditions. The fire destroyed three homes and damaged 12 others in two Villa Rica subdivisions, namely the South Villages and Carrington subdivisions. It required some 60 firefighters to get the blaze under control. No injuries were reported to residents or the firefighters.
Strong Wind, Carroll
- When
- March 9, 3:45 PM EST
- Where
- Carroll forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 33.583, -85.080 (the zone’s center; the record gives no point)
The Times Georgian Newspaper of Carrollton reported that strong winds of 25 to 35 mph with gusts to 40 mph blew down a large tree at a residence near the local drug store in the downtown area of the city. The large tree just barely missed a pickup truck.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 9, 20041 death · 1 event
- Flooding in Illinois, March 9 to 18, 20045 events
- High Surf in Hawaii, March 9 to 11, 20043 events
- Flooding in Indiana, March 9 to 15, 20043 events
- Winter Weather in New Jersey, March 9 to 10, 20043 events
- Winter Weather in Pennsylvania, March 9 to 10, 20042 events
- Flood in Missouri, March 9 to 10, 20041 event
- High Wind in Alaska, March 9, 200460 kt wind · 1 event
- Flood in Montana, March 9 to 12, 20041 event
- Heavy Snow in Kentucky, March 9, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388340, 5388341.